Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 29, 2003, 3:44 PM CDT for Christian County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 29, 2003, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Christian County, MO
The radar
The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
598 WUUS53 KSGF 292044 SVRSGF MOC043-292145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHRISTIAN COUNTY IN MISSOURI * UNTIL 445 PM CDT * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF OZARK...AND MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPARTA BY 400 PM CDT. OZARK...NIXA BY 405 PM CDT. THE TOWNS OF CHRISTIAN CENTER...SELMORE...LINDEN AND FREMONT HILLS ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3685 9335 3682 9303 3709 9292 3709 9333 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:15 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 29, 3:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT TUE APR 29 2003 MORE STORMS POSSIBLE THIS AFTERNOON AND EVENING. DIURNALLY DRIVEN AFTERNOON WARMTH AND LOW LEVEL MOISTURE ADVECTION COUPLED WITH COLD AIR ALOFT WILL FURTHER DESTABILIZE AN ALREADY UNSTABLE ATMOSPHERE. MORNING SOUNDING SHOWS A CAPE VALUE OF 3144 J/KG. AN AFTERNOON MODIFIED SOUNDING WITH A FORECASTED SURFACE TEMP / DEW POINT OF 78 / 63 REVEALS VALUES APPROACHING 4000 J/KG. MAIN SYNOPTIC BOUDARY EXTENDS ACROSS NORTHERN KANSAS AND MISSOURI...HOWEVER...SGF 8 BIT HALF DEGREE REFLECTIVITY SHOWS RESIDUAL OUTFLOW BOUNDARIES MEANDERING ABOUT SW AND CENTRAL MO FROM LAST NIGHTS SEVERE CONVECTION. WILL MONITOR RADAR CLOSELY FOR STORMS FIRING ALONG THESE BOUNDARIES THIS AFTERNOON. CONCLUSION OF FIRST PERIOD CONVECTION WILL BE THE INITIAL FORECAST CONCERN...FOLLOWED BY MORE THUNDERSTORM CHANCES WEDNESDAY INTO THURSDAY. MORNING SOUNDING AS WELL AS DECREASING SURFACE DEWS OVER THE PLATEAU INDICATE THE LACK OF DEEP LOW LEVEL MOISTURE THIS AFTERNOON. HOWEVER...DECENT MOISTURE BANK CONTAINING MID 60 DEWPOINTS IN CENTRAL AND NORTHEAST ARKANSAS MAY HELP COMPENSATE FOR SEVERE CONVECTION THIS AFTERNOON. ACTIVITY MAY BE SIMILAR TO YESTERDAYS STORMS AS WIDESPREAD CONVECTION NOT PROBABLE...BUT WILL LIKELY SEE SOME STORMS...EVENTUALLY DETERIORATING BY MIDNIGHT. ONGOING FORECAST HANDLES THIS WELL AND WILL CONTINUE THE CHANCE WORDING...AND INSERT ENDING BY MIDNIGHT. REGION TO REMAIN WITHIN GULF AIR MASS FROM NOW INTO THURSDAY. WILL NOT EXPERIENCE MUCH TEMPERATURE CHANGE DAYS ONE AND TWO. SURFACE LOW CONTINUES TO CIRCULATE OVER THE HIGH PLAINS OF WESTERN KANSAS/EASTERN COLORADO. SHORTWAVE ENERGY WILL EVENTUALLY EJECT ACROSS NEBRASKA ALONG WITH ACCOMPANIED SURFACE LOW. SYNOPTIC COLD FRONT EVOLVES INTO A NORTHEAST TO SOUTHWEST ORIENTATION ACROSS MISSOURI BY THURSDAY. UPON FRONTAL PASSAGE...GFS IS MUCH MORE AGGRESSIVE WITH WIDESPREAD PRECIPITATION THAN THE ETA. GIVEN SOUTHERLY FLOW PROVIDING SLIGHTLY DEEPER LOW LEVEL MOISTURE BY THURSDAY...GFS MAY HAVE A BETTER HANDLE ON QPF AND WILL WEIGH FORECAST IN THIS DIRECTION. DAYS 3 - 7 (FRIDAY - MONDAY) UPPER LEVEL RIDGE BUILDS OVER THE NATIONS MID SECTION FRIDAY THROUGH SATURDAY. A MIX OF CLOUDS AND SUN CAN BE EXPECTED...ALONG WITH TEMPERATURES BELOW SEASONAL AVERAGES. OTHER THAN A FEW TWEAKS WITH CLOUDS AND TEMPS...ONGOING FORECAST LOOKS RIGHT ON TRACK. GFS ADVERTISING THE DISSIPATION OF PACIFIC NORTHWEST LONGWAVE...AND EJECTING A VIGOROUS SHORTWAVE ACROSS THE CENTRAL PLAINS AND INTO THE MISSOURI VALLEY. DUE TO UNCERTAINTIES AND SOME LONG RANGE MODEL DIFFERENCES...WILL NOT STRAY FROM ONGOING FORECAST. .SGF... MO...NONE. KS...NONE. CRAMER
Hazardous weather outlook, Apr 29, 1:25 PM CDT, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS CONTAINING GOLF BALL SIZED HAIL. SLOW MOVING THUNDERSTORM CONTAINING TORRENTIAL DOWNPOURS WITH FLASH FLOOD POTENTIAL. AREAS AFFECTED AND TIMING: FOR ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS FROM 130 PM TO 1000 PM. DISCUSSION: ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL LIKELY ERUPT THIS AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. AFTERNOON HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL AID IN EVOLVING A STRONGLY UNSTABLE ATMOSPHERE. A LOW LEVEL WEAK CONVERGENCE ZONE ACROSS SOUTHERN MISSOURI ALONG WITH RESIDUAL OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION...CONTINUE TO MEANDER OVER THE AREA AND MAY INDUCE STORM INITIATION SOME TIME AFTER 130 PM. DUE TO VERY WEAK UPPER LEVEL WINDS...SOME OF THESE STORMS MAY PROPAGATE IN A SLOW NATURE...AND AFFECT LOCATIONS IN LONG DURATIONS. THEREFORE...FLASH FLOODING POTENTIAL EXISTS WHERE STORMS BECOME NEARLY STATIONARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS MAY REDEVELOP TOMORROW AFTERNOON...AND AGAIN THURSDAY AFTERNOON. THE REGION WILL REMAIN UNDER THE INFLUENCE OF SOUTHERLY FLOW...CREATING AFTERNOON INSTABILITY EACH DAY. A COLD FRONT WILL APPROACH THE REGION THURSDAY...AND TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED 130 PM - 10 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
In the hours before
Special weather statement, Apr 29, 2:09 PM CDT, 1 hour 35 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-300000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 209 PM CDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 179...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Local storm report, Apr 29, 3:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 2 N CHESTNUTRIDGE MO .75 INCH HAIL
04/29/03 CHRISTIAN THREE QUARTER INCH HAIL
COVERING THE GROUND.
REPORTED BY POST OFFICE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:04 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 56 min |
| Apr 29, 3:20 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 25 min |
| Apr 29, 3:55 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 65 min |
| Apr 29, 4:20 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
| Apr 29, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.